The trusted source for
healthcare information and
Managing Epidermal Growth Factor Receptor Inhibitor-Associated Skin Reactions
Abstract & Commentary
By William B. Ershler, MD, Editor, INOVA Fairfax Hospital Cancer Center, Fairfax, VA; Director, Institute for Advanced Studies in Aging, Washington, DC.
Synopsis: Epidermal Growth Factor Receptor Inhibitors have proven to be effective cancer therapy for selected conditions, but skin toxicity is common. At an international multidisciplinary meeting with representation of medical oncologists, dermatologists, nurses and pharmacists, a set of guidelines were developed to assist in management and enhance the likelihood of uninterrupted therapy.
Source: Lynch TJ, et al. The Oncologist. 2007;12:610-621.
Treatment with epidermal growth factor receptor inhibitors (EGFRIs) has been shown to improve survival in patients with several types of cancer, including lung, pancreatic, and colorectal cancers.1,2 The drugs—including erlotinib (Tarceva), cetuximab (Erbitux), and panitumumab (Vectibix)—work by interfering with cell-signaling abnormalities that contribute to cancer development and growth. Unfortunately, the EGFRIs carry a substantial risk of skin reactions—more than half of treated patients have some type of skin toxicity, most commonly an acne-like rash.3 Although the reactions most likely occur because the receptor blocked by the drugs also performs key functions in normal skin, the precise mechanism is incompletely understood. Immunohistochemical studies show treatment with EGFRIs leads to abolishment of phosphorylated EGFR in all epidermal cells and reduced expression of MAPK4. Inhibition of EGFR in basal keratinocytes leads to growth arrest and premature differentiation. This is demonstrated by upregulated expression of cyclin-dependent-kinase inhibitor p27, keratin-1, and signal transducer and activator of transcription-3 (STAT-3) in the basal layer; markers of differentiation that are normally only observed within the suprabasal layer.4 These mediators result in attraction of leukocytes and other effectors of inflammation. It is curious that patients who have received radiotherapy prior to EGFRI administration are often spared EGFRI dermatologic toxicity in the areas of skin that had received prior irradiation.5 However, caution must be exerted in those receiving concurrent EGFRI and radiotherapy as the dermatologic reaction may be exacerbated by irradiation.
Thus, EGFRI skin toxicity is likely to be a direct consequence of the targeted therapy, and it is not surprising that some have associated anti-tumor efficacy with severity of skin reaction. This relationship has been most extensively reported with erlotinib, for which several trials have demonstrated a relationship between severity of the skin reaction and anti-tumor response.6,7 For example, in a phase II study in which 57 patients with advanced non-small cell lung cancer (NSCLC) received erlotinib (50 mg/day), for those with no rash, median survival was 1.5 months. In contrast, patients with a grade 1 rash had a median survival of 8.5 months and patients with a grade 2-3 rash had a median survival of 19.6 months.6, 7 A similar association was found for elotinib-treated head and neck and ovarian cancer patients8 and for cetuximab treated patients with colorectal, head and neck, pancreatic and NSCLC patients.9
Accordingly, to maximize therapeutic potential, appropriate management strategies have been developed. In an effort to provide consensus recommendations, an international, interdisciplinary EGFRI dermatologic forum was convened in October, 2006. A brief summary of recommendations follows:
These recommendations (briefly summarized in the lefthand column below, but detailed completely in the manuscript) are those of an expert panel, but the authors clearly underscore the need for further studies to validate their approach. Until then, the expert guidelines seem both reasonable and well-founded. One theme that is emphasized throughout the report is that in the majority of cases, there is no clinical need to withdraw EGFRI treatment. Even with the most severe skin reactions, suspension of EGFRI treatment often needs only to be temporary, and resumption of treatment is possible.
Thus, this report presents a useful management algorithm for an increasingly common problem encountered by practicing oncologists. Although the consensus is derived from expert opinion and not primary evidence, the recommendations seem logical and practical; a good first start. Practitioners are encouraged to obtain a copy of the useful tables and diagrams within this paper. These provide useful management tips, which for now represent a reasonable and intelligent "standard" approach.
1. Dancey J, Sausville EA. Nat Rev Drug Discov. 2003;2(4):296-313.
2. Hynes NE, Lane HA. Nat Rev Cancer. 2005;5(5):341-354.
3. Agero AL, et al. J Am Acad Dermatol. 2006;55(4):657-670.
4. Lacouture ME. Nat Rev Cancer. 2006;6(10):803-812.
5. Mitra SS, Simcock R. J Clin Oncol. 2006;24(16):e28-29.
6. Perez-Soler R. Clin Lung Cancer. 2006;8 Suppl 1:S7-14.
7. Perez-Soler R, et al. J Clin Oncol. 2004;22(16):3238-3247.
8. Clark G, et al. Proc Am Soc Clin Oncol. 2003;22:196.
9. Saltz L, et al. Proc Am Soc Clin Oncol. 2003;22:204.